Welcome, Guest. Please login or register.
Did you miss your activation email?

Username: Password:

Author Topic: fungal infection  (Read 325 times)

klyren

  • Newbie
  • *
  • Posts: 13
    • View Profile
fungal infection
« on: May 15, 2018, 05:02:16 PM »

My little guy has been on 3 immunosuppresives for 5 months now. We have begun to wean his prednisolone. However, he has developed a fungal infection in his leg. Since finding this the vet has started to decrease his mychophenalate and he now will be started on an antifungal so his cyclosporine will also be decreased. It looks as though this will be a lengthy heal time. I am wondering if anyone has an experience with a fungal infection and what the outcome was. His PCV has remained steady around 27 for about 4 months now. Any advice would be appreciated.
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2777
    • View Profile
Re: fungal infection
« Reply #1 on: May 15, 2018, 07:54:07 PM »

Hi

I don't know what dose of drugs your boy is on, or how much he weighs but  fungal, bacterial and parasitic infection is all very  common when a dog has been on high doses of immunosuppressive drugs for a long while.  These cause the skin to break and become very sore.  Also, the longer a dog is on preds the skin barrier can break down and the skin becomes thin.  Some breeds are more prone to this than others. 

As you lower the drugs and release his immune system back to normal function these problems will be resolved but in the mean time you have to address this problem with antifungal washes, or if appropriate antibiotics, or if parasites are present then these have to be identified and treated otherwise they can take hold and become a problem. If the anti-fungal washes or treatment isn't resolving the problem then ask your vet to check for demodex.  This is a pesky mite that takes advantage of a weakened immune system and becomes active and starts to attack the skin.  As long as your dog isn't a breed that is allergic to the treatment (eg. Ivermectin) then this can be dealt with.

As his PCV is only 27 and has stayed in that area for 4 months I wonder if he is still on high doses of prednisolone then it might be the pred that is causing bone marrow suppression.  This is typical of a dog who has been on long term high dose preds,  and as you lower the preds the PCV should start to rise.  I have no idea how your boy has been treated, so I am making an assumption here.

Jo
Logged

klyren

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: fungal infection
« Reply #2 on: May 16, 2018, 09:57:42 PM »

He is about 4.9 kg he was on 12 mg of pred but it has been reduced to 8.6 mls for the last month and a half. He developed the fungal infection after we began to reduce the pred. He was on 125 mg BID mychophenalate until May 11 and he is now on 62.5 BID, and his atopica has been reduced now to 25 mg BID as he is taking antifungal medications, he is also taking an antibiotic for the fungal infection.
Logged

Jo CIMDA

  • Administrator
  • Hero Member
  • *****
  • Posts: 2777
    • View Profile
Re: fungal infection
« Reply #3 on: May 18, 2018, 10:17:48 AM »

Hi

12mg of pred a day, given for several months, to a dog that weighs 4.9kg is too long, and this is why he is having these problems.

The usual immunosuppressive dose for prednisolone is 1mg/kg/12hours and this is given for 10-28 days and then reduced by about 25% (see the Michael J Day immunosuppressive drug protocol below).

  I don't know what autoimmune disease your boy has but it is likely that just the prednisolone dose would have been sufficient to suppress the immune system and bring the disease under control and into remission.

The immunosuppressive dose of mycophenolate is 10mg/kg/12 hours (Plumb's Veterinary Drug Handbook, 8th Edition)
For a dog weighing 4.9kg, this equates to:   49mg Mycophenolate every 12hours.

The immunosuppressive dose of cyclosporine is:  Empirical doses generally range from 3-6mg/kg/twice daily or 5-7.5mg/kg once daily (Plumb's Veterinary Drug Handbook, 8th Edition)

For a dog weighing 4.9kg this equates to: 14.7mg - 29.4mg twice a day.

It is clear that your boy has tolerated these high doses of immunosuppressive drugs but now the symptoms you are seeing as is a result of his immune system being suppressed for a prolonged period of time. 

In a way you are lucky that your boy is a small dog because a larger dog would not have coped with the equivalent doses of preds. Generally if a combination drug is being used then it is only necessary to have one other immunosuppressive drug, and this is given to enable the vet to lower the steroids a bit sooner than the usual protocol to avoid side effects. 

Sometimes, if a dog is not responding to the treatment, a third immunosuppressive drug is used but it is not usual to start the drug therapy with three different immunosuppressive drugs all at the same time.  Generally, there is no need to keep adding more  immunosuppressive drugs because when the immune system is significantly suppressed, as it should be with the correct dose of pred, you can't suppress it any further.  The idea of using a combination drug therapy is if the dog can't tolerate a full dose of preds by using another drug you increase immunosuppression so you can then lower the preds possibly sooner than usual.

Prednisolone must not be stopped abruptly because it suppresses adrenal function and this is essential,  but it can be significantly reduced over a period of time and this will lessen the side effects. 

When preds are given in low, every other day doses, the body will start to repair and the skin will improve but in the mean time it is a good idea to add natural Vitamin E to encourage new cell growth and essential fatty acids (such as evening primrose oil and fish oil).   These act as an anti-inflammatory and also repair the skin barrier. 

Have a chat with your vet about lowering these other drugs tin an attempt to lessen the side effects of all the drugs.  I hope he has been on something to protect his stomach.

Jo

Reducing the Tablets
When significant improvement in the dog’s condition is seen, usually between 10-28 days, the initial steroid dose is usually reduced by up to half. The dose is generally given for another 10 - 28 days and depending on the dog’s progress and clinical signs the dose is significantly reduced once more for a further 10-28 days; and again in another 10-28 days. Anecdotal evidence has shown that if at this stage the dose is lowered more slowly, or reduced to an every other day dose over a period of months rather than weeks, relapse are less likely to occur.  It is always tempting to get your dog off steroids as soon as possible, but when treating autoimmune disease, as long as the dog is on a low, every other day dose then taking the last stage slowly seems to work best, depending, of course, on the severity of the disease and allowing for the difference in individual response - no two dogs reactions are exactly the same.  With some autoimmune diseases such as SLE, the dog is likely to be on steroids for the rest of his life. Usually an every other day dose can be achieved, but you risk a relapse if you take the dose too low. Below is the best example of a reducing immunosuppressive protocol I have come across. It is an excellent guide and can be adjusted to the individual.


Example: Reduction Protocol for prednisolone:
Clinical Immunology of the Dog & Cat , 2nd Edition,  by Michael J Day
Professor Michael DayBSc, BVMS(Hons), PhD, DSc, DiplECVP, FASM, FRCPath, FRCVS 

Professor of Veterinary Pathology, University of Bristol, UK and WSAVA - Chairman of Scientific Advisory Committee.


This example is based on a dog receiving an induction dose of 1.0mg/kg/q 12hrs (q = every)
Dose                           Duration (based on clinical effect)
1.0mg/kg/q 12h                          10-28 days
0.75mg/kg/q 12h                       10-28 days
0.5mg/kg/q 12h                         10-28 days
0.25mg/kg/q 12h                        10-28 days
0.25mg/kg/q 24h                        10-28 days
0.25-0.5mg/kg EOD                    at least 21 days
0.25-0.5 mg/kg every third day      at least 21 days

Every reduction is made after consideration to improvement of clinical signs, blood results and side effects of the drugs.

Prednisolone:  "Doses above 2.2mg/kg/day do not give more immunosuppression but do cause more side effects. Many internists believe that prednisolone doses should not exceed 80mg per day, regardless of the dog's weight."  Plumb's Veterinary Drug Handbook Eight Edition.






 
Logged

klyren

  • Newbie
  • *
  • Posts: 13
    • View Profile
Re: fungal infection
« Reply #4 on: May 18, 2018, 08:48:32 PM »

Thank you for the feedback. We have begun to reduce his mycophenalate he is now on 62.5 mg BID and the pred was reduced to 8.6 mg daily. His next PCV check is on the 23 and we will be discussing further reduction. Hopefully his PCV has remained stable.
Logged